Indian Journal of Occupational and Environmental Medicine   Official publication of Indian Association of  0ccupational  Health  
 Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Users Online:960

  IAOH | Subscription | e-Alerts | Feedback | Login 

Home About us Current Issue Archives Search Instructions
   Next article
   Previous article
   Table of Contents

   Similar in PUBMED
     Search Pubmed for
     Search in Google Scholar for
   Related articles
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4078    
    Printed202    
    Emailed0    
    PDF Downloaded67    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 

 CASE REPORT
Year : 2010  |  Volume : 14  |  Issue : 3  |  Page : 104-106

Inhalational exposure to dimethyl sulfate vapor followed by reactive airway dysfunction syndrome


1 Department of Forensic Medicine and Clinical Toxicology, Firouzgar Teaching Hospital, Tehran University of Medical Sciences, Tehran, Iran
2 Department of Forensic Medicine and Clinical Toxicology, Tehran University of Medical Sciences, Tehran, Iran
3 Department of Emergency Medicine, Tehran University of Medical Sciences, Tehran, Iran
4 Department of Internal Medicine Ward, Firouzgar Hospital, Tehran University of Medical Sciences, Tehran, Iran

Correspondence Address:
Nasim Zamani
Department of Forensic Medicine and Clinical Toxicology, Yaft-abad Hospital, Tehran
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5278.75700

Rights and Permissions

Dimethyl sulfate (DMS) is an oily liquid used as a solvent, stabilizer, sulfonation agent, and catalyst. Exposure to DMS primarily happens in the workplace via inhalational contact and damages the upper and lower airways. Our manuscript reports a case of DMS-related reactive airway dysfunction syndrome ( RADS). The patient was a healthy 29-year-old man who was referred to our ER after accidental exposure to the vapor of DMS with the complaint of dyspnea, dry cough, photophobia, and hoarseness. His vital signs were normal except for a low-grade fever. Redness of the pharynx, conjunctivitis, and cholinergic signs and symptoms were present. Conservative management with O 2 and fluid therapy was initiated. Twenty hours later, the patient became drowsy and his respiratory symptoms exacerbated; chest X-ray revealed haziness in the base of the right lung and prominence of the vessels of the lung hillum. After 1 week, the liver transaminases rose and C-reactive protein elevated (2+). The patient got better with conservative treatment and was discharged after 9 days; however, exertional dyspnea, wheezing, and thick white sputum persisted and therefore, reactive airway dysfunction syndrome (RADS) related to DMS vapor was confirmed which was treated by prednisolone. Exertional dyspnea continued up to 10 months. Hoarseness lasted for 6 months. This case shows that DMS vapor inhalation can cause RADS especially in the chemical workers who continue working in the contaminated place despite the relatively good air conditioning.






[FULL TEXT] [PDF]*


        
Print this article     Email this article